Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Breathlessness, using nebulizer, have GERD and COPD, former smoker, using Telma-H for BP. Can treatment of GERD reduce COPD?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1015 Questions
Dear Doctor, I am a male 75 years old. Sugar kept under control by Gmer 2, BP with Telma-H and Pantacid D for my GERD. I was a smoker in my younger days. I stopped smoking in the last ten years. I was living in Chennai and I have moved over to the Nilgiris. Recently I had a bout of lung infection diagnosed as COPD. This could be the after effects of my smoking and my enivronment in the Ceramic Industry where silica dust is a common thing. After my last attack of lung infection two years ago, I have been advised to use a nebulizer regularly with Budecort or Iprovent or Asthalin.
Now since last one year, I become breathless even with a minimum activity. I have got a feeling that my GERD is causing the lung to react resulting in heavy breathing. A session with the nebulizer relieves the situation. With this COPD I am not able to exercise. Can my GERD be treated first and will it decrease the COPD attacks. What are the side effects of using the nebulizer using the Budecort, Iprovent and Asthalin Repsules ? CAn I travel far by Air with these conditions ? What are the safety methods I should adopt in my travel.
I shall appreciate your kind reply which would give me a lot of relief.
Posted Thu, 28 Jun 2012 in Lung and Chest disorders
Answered by Dr. Ashwini Kolur 44 minutes later
Thanks for your query.

I will try my best to provide you with best possible professional recommendations to your questions.

COPD patients are at a greater risk of developing GERD than those without the lung disease.

GERD can worsen COPD symptoms, which include frequent coughing and difficulty breathing. GERD can trigger an acute and serious flare-up of COPD symptoms, like coughing up sputum and extreme shortness of breath.

COPD patients may develop GERD because they tend to trap air in their chest cavities, which may then increase pressure on the abdomen, which leads to gastric reflux. GERD is side effects of medication used to treat COPD, these may decrease the effectiveness of the lower esophageal sphincter. Drugs like theophylline, corticosteroids, and beta-agonist drugs.

As both the conditions are linked it is better to treat both rather than one at a time. You are taking right prescription for both the entities.

I advice you to follow the following measures for GERD -
1)Don't eat within 3 hours of bedtime. 2)Don't lie down right after eating at any time of day. 3) Elevate the head of your bed 6 inches with blocks. Gravity helps prevent reflux. 4) Don't eat large meals. Eating a lot of food at one time increases the amount of acid needed to digest it. Eat smaller, more frequent meals throughout the day. 5) Avoid fatty or greasy foods, chocolate, caffeine, mints or mint-flavored foods, spicy foods, citrus, and tomato-based foods. 6) Avoid alcohol and loose excess of weight and no smoking, it is good that you have already quit.

I advice you for X XXXXXXX chest and compare it with the previous one to know the changes.

You can travel by air but you should have your drugs with you while travelling. For GERD, before a flight, drink plenty of water. probiotics can help.

Yet again, I do hope that you have found something helpful and I will be glad to answer any further query.

Hope i have cleared your queries. If you do not have any clarifications, you can close the discussion and rate the answer

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor